Alert archive / Texas / Tornado Warnings in 2006
Tornado Warning 11, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 9, 2006, 9:31 PM CDT for Childress County, Texas. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2006, 9:31 PM CDT (02:31 UTC)
- Expired
- May 9, 2006, 10:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Childress County, TX
The radar
The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:32 PM CDT | TORNADO 2 | Childress, TX | *** 1 INJ *** REPORTED IN CHILDRESS BY KAMR IN AMARILLO. SIGNIFICANT DAMAGE IN CHILDRESS WITH ALL POWER OUT IN THE CITY. DAMAGE REPORTED AT THE HIGH SCHOOL WITH A WALL COLLAPSE AT GYMNASIUM. LARGE METAL FRAME INDUSTRIAL BUILDING DESTROYED NEAR CITY PARK. NUMER |
| May 9, 9:32 PM CDT | TORNADO | Childress, TX | REPORTED IN CHILDRESS BY KAMR IN AMARILLO. SIGNIFICANT DAMAGE IN CHILDRESS WITH ALL POWER OUT IN THE CITY. DAMAGE REPORTED AT THE HIGH SCHOOL WITH NUMEROUS WINDOWS BLOWN OUT IN THE CITY. |
| May 9, 9:32 PM CDT | TORNADO | Childress, TX | REPORTED ON EAST SIDE OF CHILDRESS BY KAMR IN AMARILLO |
| May 9, 9:32 PM CDT | TORNADO | Childress, TX | REPORTED ON EAST SIDE OF CHILDRESS BY KAMR IN AMARILLO. ADDITONAL INFORMATION AT 955 PM INDICATE SIGNIFICANT DAMAGE IN CHILDRESS WITH ALL POWER OUT IN THE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 00:00Z, 2.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1424 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 100231 TORLUB TXC075-100300- /O.NEW.KLUB.TO.W.0011.060510T0231Z-060510T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 931 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS. * UNTIL 1000 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR CHILDRESS...MOVING EAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE KIRKLAND. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3456 10000 3457 10024 3439 10026 3432 10000 $$
1 follow-up statement
000 WWUS54 KLUB 100245 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 944 PM CDT TUE MAY 9 2006 TXC075-100300- /O.CON.KLUB.TO.W.0011.000000T0000Z-060510T0300Z/ CHILDRESS TX- 944 PM CDT TUE MAY 9 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CHILDRESS COUNTY... AT 943 PM CDT...A TORNADO WAS REPORTED ON THE WEST SIDE OF KIRKLAND MOVING INTO KIRKLAND...MOVING EAST AT 30 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE KIRKLAND. A TORNADO HAS BEEN CONFIRMED TAKE COVER IN A STURDY BUILDING NOW. MOBILE HOMES AND VEHICLES ARE NOT SAFE. TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW LAT...LON 3453 10001 3451 10023 3437 10022 3432 10000 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 3:55 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 9, 3:55 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 355 PM CDT TUE MAY 9 2006 .SHORT TERM... LATEST ANALYSIS CONTINUES TO DEPICT THIS MORNING/S FRONTAL BOUNDARY BISECTING THE FA. SATELLITE/RADAR TRENDS SHOW INCREASING CONVECTION ALONG THE MOUNTAINS OF NEW MEXICO...AND INCREASING CU OVER THE OKLAHOMA/TEXAS PANHANDLE. EXPECT A CONVECTIVE COMPLEX TO ORGANIZE OVER THOSE REGIONS AND PROPAGATE SOUTHEASTWARD TOWARD THE NORTHERN ZONES TONIGHT. SHEAR/INSTABILITY CONTINUE TO REMAIN SUFFICIENT FOR A SLIGHT CHANCE OF SEVERE WEATHER WITH THIS ACTIVITY...WIND AND HAIL THE PRIMARY THREATS. A SECOND SURGE OF COOL/CONVECTIVELY ENHANCED RIDGING WILL PUSH THROUGH THE FA EARLY WEDNESDAY. EXPECT LINGERING CLOUD COVER AT LEAST THROUGH THE MIDDAY HOURS...WITH COOLER TEMPERATURES. DRIER AIR WILL ALSO FILTER SOUTH IN THE WAKE OF TOMORROW/S FROPA...SO THE CHANCE OF STORMS APPEARS TO BE LIMITED EXCEPT PERHAPS OVER THE SOUTHWESTERN FA IN PROXIMITY TO THE BOUNDARY. .LONG TERM... STRONG UPPER TROUGH TRANSLATING EAST ACROSS THE CENTRAL PLAINS AND MIDWEST WEDNESDAY NIGHT SHOULD FORCE ANOTHER COOL SURGE THROUGH THE SOUTH PLAINS BY THURSDAY MORNING. THIS WILL KEEP TEMPERATURES IN THE LOWER TO MIDDLE 70S WITH SURFACE HIGH PRESSURE BUILDING OVER THE SOUTH PLAINS FROM THE NORTH. THE SURFACE HIGH WILL BUILD EAST BY FRIDAY WITH A RETURN TO SOUTHERLY FLOW AND STRENGTHENING UPPER LEVEL RIDGE OVER THE FOUR CORNERS TO END THE WEEK. LOW LEVEL MOISTURE WILL RETURN TO THE REGION BY FRIDAY AFTERNOON BUT STOUT RIDGE SHOULD SUPPRESS CONVECTIVE ACTIVITY. BUILDING RIDGE WILL ALLOW DAYTIME MAXIMA TO WARM INTO THE 80S TO NEAR 90 BY SATURDAY BEFORE ANOTHER COLD FRONT APPROACHES THE SOUTH PLAINS LATER SATURDAY OR SUNDAY. UPPER TROUGH IS FORECAST TO DEEPEN OVER THE EASTERN TWO THIRDS BY SUNDAY AND MONDAY WITH NORTHWEST TO NORTHERLY FLOW ALOFT SHARPENING OVER THE SOUTH PLAINS. IF THIS SUMMER LIKE PATTERN VERIFIES...LOW LEVEL MOISTURE SHOULD REMAIN IN PLACE WITH DESTABILIZATION ALOFT OCCURRING AS COLD AIR INTRUDES ALOFT. THUNDERSTORM COMPLEXES DEVELOPING OVER NORTHEAST NEW MEXICO/SE COLORADO COULD AFFECT THE REGION FROM SATURDAY NIGHT THROUGH MONDAY NIGHT. CHANCE POPS LOOK GOOD AT THIS TIME. ANY ACTIVITY THAT DOES DEVELOP COULD BE STRONG TO LOCALLY SEVERE. CONFIDENCE STILL TOO LOW FOR ELEVATED MENTION. LONG RANGE GFS KEEPS THE SHARP NORTHERLY FLOW ALOFT PATTERN WITH A SERIES OF WEAK COLD FRONTS AFFECTING THE REGION THROUGH THE MIDDLE OF NEXT WEEK. ONLY MINOR CHANGES MADE TODAY. KW && .PRELIMINARY POINT TEMPS/POPS... FRIONA 49 74 47 73 / 40 10 10 10 TULIA 51 73 49 73 / 40 10 10 0 PLAINVIEW 52 74 50 71 / 30 10 10 10 LEVELLAND 52 77 51 74 / 20 20 10 10 LUBBOCK 54 78 52 77 / 20 10 10 10 BROWNFIELD 56 84 53 74 / 10 20 10 10 CHILDRESS 56 77 53 76 / 50 20 10 0 SPUR 57 81 54 73 / 20 20 10 10 ASPERMONT 61 82 54 74 / 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 20/17
Hazardous weather outlook, May 9, 11:49 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1149 AM CDT TUE MAY 9 2006 TXZ021>044-101700- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1149 AM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN AND SOUTHEASTERN TEXAS PANHANDLE AND THE NORTHERN ROLLING PLAINS TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A LINE FROM TULIA TO PADUCAH. STRONG THUNDERSTORMS DEVELOPING OVER NORTHEAST NEW MEXICO THIS AFTERNOON ARE FORECAST TO EVOLVE INTO A GROUP OF STRONG OR SEVERE THUNDERSTORMS OVER THE TEXAS PANHANDLE EARLY THIS EVENING. THESE THUNDERSTORMS ARE THEN EXPECTED TO MOVE TOWARDS THE NORTHERN ROLLING PLAINS LATE IN THE EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL...WITH A DAMAGING WIND THREAT BECOMING MORE LIKELY LATE AS THE SYSTEM MATURES AND MOVES FARTHER SOUTHEAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS EVENING IN THE RISK AREA.
In the hours before
Local storm report, May 9, 8:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
824 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL BRICE 34.71N 100.89W
05/09/2006 E2.75 INCH HALL TX PUBLIC
RELAYED BY DONLEY COUNTY EOC
&&Local storm report, May 9, 8:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 8 SE BRICE 34.63N 100.79W
05/09/2006 E1.75 INCH HALL TX FIRE DEPT/RESCUE
REPORTED NEAR INTERSECTION OF FM256 AND FM657
0826 PM HAIL 5 SE BRICE 34.66N 100.83W
05/09/2006 E1.75 INCH HALL TX UNKNOWN
REPORTED BY AMARILLO TELEVISION STATION IN LESLIE
&&Local storm report, May 9, 8:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
843 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL 8 SW MEMPHIS 34.64N 100.64W
05/09/2006 E2.75 INCH HALL TX FIRE DEPT/RESCUE
REPORTED NEAR THE COMMUNITY OF PLASKA
&&Local storm report, May 9, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
907 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL ESTELLINE 34.55N 100.44W
05/09/2006 E1.75 INCH HALL TX PUBLIC
GOLFBALLS AND GETTING LARGER
&&Local storm report, May 9, 9:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
918 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 3 S ESTELLINE 34.50N 100.44W
05/09/2006 E2.75 INCH HALL TX PUBLIC
10 TO 15 MINUTES OF GOLFBALL TO BASEBALL HAIL
&&Local storm report, May 9, 9:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
928 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST CHILDRESS 34.42N 100.25W
05/09/2006 M66.00 MPH CHILDRESS TX ASOS
&&The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:09 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 66 min |
| May 9, 7:42 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 33 min |
| May 9, 7:58 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 62 min |
| May 9, 8:58 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 32 min |
| May 9, 9:00 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 60 min |
| May 9, 9:57 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 33 min |
Nearby
Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.